Thunderstorm Wind, Litchfield
- When
- August 2, 2:12 PM EST
- Where
- Litchfield County, Bridge Water
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 41.530, -73.370
Trees and wires reported down.
Scattered strong to severe thunderstorms developed over northwestern Connecticut during the afternoon hours on Wednesday, August 2, 2017. This was due to an upper level disturbance passing through the area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ALY wrote it up.
Scattered strong to severe thunderstorms developed over northwestern Connecticut during the afternoon hours on Wednesday, August 2, 2017. This was due to an upper level disturbance passing through the area. The severe weather knocked down numerous trees and power lines, produced large hail as well as isolated flash flooding in Litchfield county. Flash flooding occurred in the towns of Kent and Cornwall Center, with a report of a road being partially washed out. There was a maximum rainfall report of 3.03 inches in Kent from the storms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Aug 2, 1:22 PM EST, 50 minutes earlier.
Area Forecast Discussion National Weather Service Albany NY 222 PM EDT Wed Aug 2 2017 .SYNOPSIS... Warm and humid conditions will prevail this afternoon through the remainder of the work week. Scattered showers and thunderstorms will develop this afternoon ahead of an approaching upper level disturbance with some locally heavy rainfall. Scattered mainly afternoon thunderstorms are expected Thursday and Friday, with more numerous showers and thunderstorms expected Friday night into a portion of Saturday as a cold front slowly moves across the region. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... As of 1201 PM EDT... Another quick update to expand slight chc pops into the southern Adirondacks and Mohawk Valley. A few cells have popped up with the differential heating ahead of the weak short-wave. Also, noted the SBCAPEs from the SPC Rapid Refresh Mesoanalysis area are in the 2000+ J/kg range from the Capital Region south and west. Pulse-type convective mode is expected most of the afternoon with locally heavy rainfall. SPC upgraded locations south and east of the southern Adirondacks and western Mohawk Valley to a Marginal Risk. It is a pulse thunderstorms environment this afternoon with the 0-6 km deep layer shear generally less than 15 kts based on the latest NAM and RAP. MUCAPEs on the NAM do increase to 1000-2000 J/kg, but the sfc dewpts may be a little overdone. The GFS has SBCAPEs mainly in the 500-1500 J/kg range with slightly higher pockets. This looks more in line with the sfc observations and what is anticipated. PWATs due increase to 1-1.5 inches with slightly higher values over the southeast extreme of the fcst area. The 12Z KALY sounding has a PWAT of 1.3 inches with a convective temp of 84F. Some mid and high clouds are over locations from the Capital Region south and east with one weak short-wave moving through the region currently. Another one is approaching from southeast PA. H500 temps are a tad cooler than normal in the -11C (KALY) to -13C (KBUF) today. The mid-level lapse rates are respectable in the 6.5C-7C/km range in the NAM/GFS. Anticipate pulse thunderstorms forming due to the differential heating between the mountains/valleys and lake/ocean breeze boundaries with the main threat area from the Capital Region south and east. Any severe threat looks isolated, but we did maintain small hail/gusty winds in the grids, but expanded slightly further north. DCAPES are in the 750-1000 J/kg range, so isolated wet microbursts will be possible. Locally heavy downpours are also possible, and will watch for any heavy rainers for the slow movement/pulse t-storms. FFG values are high and it has been drier the past 5-7 days, so not expecting any flash flood watch at this time. Temps were tweaked slightly upward in the lower to mid 80s in the valleys with 75-80 for most higher elevations. It will also be slightly more humid than Tuesday, with dewpoints climbing into the mid to perhaps upper 60s this afternoon. && .SHORT TERM /6 PM THIS EVENING THROUGH 6 PM THURSDAY/... Tonight, showers/thunderstorms should decrease in areal coverage this evening, and should end by around midnight. Fog will then form, and could be more widespread and dense than recent nights due to antecedent rainfall. Lows should range from the mid/upper 50s across higher elevations, to the lower/mid 60s in valleys. Thursday, another warm and humid day with scattered, mainly afternoon/evening showers and thunderstorms once again. Forcing may be weaker compared to today, and instability may be less as the cold core from the nearby trough moves downstream. So, have indicated mainly scattered coverage of showers/storms. Heavy downpours will remain possible as storm movement remains sluggish, along with PWAT's nearing 1.5 inches. Highs should reach the mid/upper 80s in valley areas, and upper 70s to lower 80s across higher terrain. && .LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/... Thursday night through Saturday...A slow moving cold front will slide Southeast out of Canada bringing a chance for showers and thunderstorms Thursday night through Friday. Any showers/thunderstorms will be widely scattered during the day on Friday with the best POPs over the Adirondacks. Quickly following this frontal boundary is a strong low pressure over the Great Lakes region. GFS/NAM/ECMWF all suggesting a negatively tilted upper trough providing efficient upper dynamics and forcing for surface height falls over the region. The cold front outlined by a robust 850-hPa theta-e gradient looks to push through the region late Friday night into early Saturday morning. Instability will be limited during the early morning hours so the primary threat will be torrential rains since there is good model consensus that the front comes through during the early morning hours. PWAT standardized anomalies are 1-2 std above normal suggesting a potential heavy rain risk. The SPC has outlined our western most counties in a slight risk for severe thunderstorms but will hold off on any enhanced working at this time due to the timing of the front. There will be some lingering showers Saturday afternoon and possibly a rumble of thunder. Highs Friday will be in the low to mid 80s with lows in the 60s. Highs Saturday will be in the 70s with lows in the mid to upper 50s. Sunday and Monday...Surface high pressure will be in place providing dry conditions and partly cloudy skies on Sunday through most of Monday until the chance for showers returns late Monday afternoon with an approaching low pressure system from the Mid-Atlantic region. Highs will generally be in the 70s with lows in the upper 50s to low 60s. Tuesday and Wednesday...GFS/ECMWF both suggesting a "winter-type" low pressure system developing to our South and moving up through the Northeast U.S. on Tuesday possibly bringing a large swath of stratiform rain to the region. High pressure builds back in on Wednesday bringing back pleasant conditions. Highs will be in the mid to upper 70s everywhere besides the higher terrain which will run about 5 degrees cooler. Lows will be in the mid to upper 50s. && .AVIATION /18Z WEDNESDAY THROUGH MONDAY/... Showers and thunderstorms will move through the region this afternoon and evening. Ceilings and visibilities will be VFR this afternoon and evenings. Any thunderstorms that do develop will cause ceilings and visibilities to drop to MVFR/IFR. Winds will be out of the south 10 kts or less this afternoon and evening. Winds will be calm overnight. Vsibilities may lower from 0600Z - 1100Z across the KGFL, KPOU and KPSF with low level moisture and calm winds. Visibility conditions will improve by 12-14Z Thursday AM. Outlook... Thursday Night: Moderate Operational Impact. Chance of SHRA...TSRA. Friday: Moderate Operational Impact. Chance of SHRA...TSRA. Friday Night: Moderate Operational Impact. Chance of SHRA...TSRA. Saturday: High Operational Impact. Likely SHRA...TSRA. Saturday Night: No Operational Impact. NO SIG WX. Sunday: No Operational Impact. NO SIG WX. && .FIRE WEATHER... Warm and humid conditions will prevail through remainder of the week. Showers and thunderstorms will develop this afternoon ahead of an approaching upper level disturbance. Scattered mainly afternoon thunderstorms are expected Thursday and Friday, with more numerous showers and thunderstorms expected Friday night into a portion of Saturday as a cold front slowly moves across the region. Minimum relative humidity values are forecast to be generally 50 to 60 percent both Wednesday and Thursday afternoons, with a recovery to 90 to near 100 percent at night, with areas of dew formation likely. Light and variable this morning will become south to southwest at less than 10 mph this afternoon, then become light/variable again tonight. On Thursday, winds will be mainly from the south to southwest at 5-10 mph. Winds will be stronger, and variable in direction in and near any thunderstorms. && .HYDROLOGY... Showers and thunderstorms will develop later this morning into the afternoon ahead of an approaching upper level disturbance. The most widespread coverage will be from the I-90 corridor and areas south. Locally heavy rainfall will be possible due to slow storm movement. This could lead to localized ponding of water in low lying/poor drainage and urban areas. Scattered showers/thunderstorms with locally heavy rainfall will be possible Thursday and Friday, mainly in the afternoon. Widespread showers and thunderstorms, some containing heavy rainfall, will be possible Friday night into Saturday morning as a cold front slowly moves east across the region. Again, localized ponding of water in low lying/poor drainage and urban areas will be possible. && .ALY WATCHES/WARNINGS/ADVISORIES... CT...None. NY...None. MA...None. VT...None. && SYNOPSIS...KL/Wasula NEAR TERM...KL/Wasula SHORT TERM...KL LONG TERM...Cebulko AVIATION...VTK FIRE WEATHER...IAA/KL HYDROLOGY...IAA/KL
Hazardous Weather Outlook National Weather Service Albany NY 1254 PM EDT Wed Aug 2 2017 CTZ001-013-MAZ001-025-NYZ041>043-047>054-058>061-063>066-083-084- VTZ013>015-031445- Northern Litchfield-Southern Litchfield-Northern Berkshire- Southern Berkshire-Northern Saratoga-Northern Warren- Northern Washington-Schoharie-Western Schenectady- Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany- Western Rensselaer-Eastern Rensselaer-Western Greene-Eastern Greene- Western Columbia-Eastern Columbia-Western Ulster-Eastern Ulster- Western Dutchess-Eastern Dutchess-Southeast Warren- Southern Washington-Bennington-Western Windham-Eastern Windham- 1254 PM EDT Wed Aug 2 2017 This Hazardous Weather Outlook is for northwestern Connecticut, western Massachusetts, eastern New York excluding the western Adirondacks and Mohawk Valley, and for southern Vermont. .DAY ONE...Today and Tonight. Scattered thunderstorms will develop this afternoon. There is a marginal risk for severe weather. A few thunderstorms will have the potential to produce gusty winds and hail approaching severe limits, and locally heavy rainfall which could lead to ponding of water in low lying, poor drainage and urban areas. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Scattered non severe thunderstorms are expected Thursday afternoon. There is a marginal risk for severe thunderstorms late Friday afternoon through Saturday morning, as a cold front moves across the region. Isolated damaging wind gusts would be the greatest potential hazard from these thunderstorms. In addition, locally heavy rainfall could lead to ponding of water in low lying, poor drainage and urban areas Friday night into Saturday morning. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. NYZ032-033-038>040-082-031445- Northern Herkimer-Hamilton-Southern Herkimer-Southern Fulton- Montgomery-Northern Fulton- 1254 PM EDT Wed Aug 2 2017 This Hazardous Weather Outlook is for the western Adirondacks and Mohawk Valley of east central New York. .DAY ONE...Today and Tonight. Scattered thunderstorms will develop this afternoon. There is a marginal risk for severe weather. A few thunderstorms will have the potential to produce gusty winds and hail approaching severe limits, and locally heavy rainfall which could lead to ponding of water in low lying, poor drainage and urban areas. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Scattered non severe thunderstorms are expected Thursday afternoon. There is a slight risk for severe thunderstorms late Friday afternoon through Saturday morning, as a cold front moves across the region. Damaging winds gusts would be the greatest potential hazard from these thunderstorms. In addition, locally heavy rainfall could lead to ponding of water in low lying, poor drainage and urban areas Friday night into Saturday morning. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
Special Weather Statement National Weather Service Albany NY 216 PM EDT WED AUG 2 2017 NYZ033-039-041-050-082-021900- Southern Fulton-Hamilton-Northern Fulton-Southern Saratoga-Northern Saratoga- 216 PM EDT WED AUG 2 2017 ...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL HAMILTON... NORTHWESTERN SARATOGA AND NORTHEASTERN FULTON COUNTIES... At 216 PM EDT, a strong thunderstorm was located near Cranberry Creek, or 11 miles north of Gloversville, moving east at 15 mph. Winds in excess of 40 mph and dime size hail are possible with this storm. This storm will be near... Cranberry Creek around 230 PM EDT. Northville and Northampton Beach Public Campground around 235 PM EDT. Edinburg around 250 PM EDT. Day Center around 300 PM EDT. Other locations impacted by this storm include Fairchilds Corners, Fish House, Munsonville, Tenantville, Sweets Crossing, Benedict, Pinnacle, Barkersville, Glenwild and Wiley Corners. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 4308 7438 4329 7440 4332 7392 4309 7391 TIME...MOT...LOC 1816Z 267DEG 15KT 4321 7429 TAW
Special Weather Statement
National Weather Service Albany NY
234 PM EDT WED AUG 2 2017
CTZ001-MAZ025-NYZ061-021900-
Northern Litchfield-Southern Berkshire-Eastern Columbia-
234 PM EDT WED AUG 2 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN LITCHFIELD...
SOUTHWESTERN BERKSHIRE AND SOUTHEASTERN COLUMBIA COUNTIES...
At 234 PM EDT, a strong thunderstorm was located near Copake, or 8
miles southwest of Great Barrington, moving east at 15 mph.
Winds of 40 to 50 mph and dime size hail are possible with this
storm.
This storm will be near...
Great Barrington, Sheffield, Canaan and Ashley Falls around 300 PM
EDT.
Other locations impacted by this storm include Sodom, East Sheffield,
Hartsville, Wangum Village, Gomorrah, Weed Mines, Newsboy Statue,
Mill River, Alander and Southfield.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4201 7320 4202 7349 4205 7349 4205 7352
4203 7353 4203 7361 4222 7356 4223 7319
TIME...MOT...LOC 1834Z 278DEG 13KT 4213 7350
TAWPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
235 PM EDT WED AUG 02 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0212 PM TSTM WND DMG ULSTER HEIGHTS 41.78N 74.48W
08/02/2017 ULSTER NY PUBLIC
20 INCH DECORATIVE TREE SHEARED OFF COMPLETELY.
&&
EVENT NUMBER ALY1704003
CSSpecial Weather Statement
National Weather Service Albany NY
238 PM EDT WED AUG 2 2017
NYZ064>066-021930-
Eastern Dutchess-Western Dutchess-Eastern Ulster-
238 PM EDT WED AUG 2 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN DUTCHESS COUNTY...
At 238 PM EDT, a strong thunderstorm was located over Newburgh,
moving east at 25 mph.
Wind of 40 to 50 mph and dime size hail are possible with this storm.
This storm will be near...
Beacon around 245 PM EDT.
Marlboro around 250 PM EDT.
Wappingers Falls around 255 PM EDT.
Fishkill and Myers Corner around 300 PM EDT.
Hopewell Junction around 310 PM EDT.
Pawling around 330 PM EDT.
Other locations impacted by this storm include Stormville, Baker
Corner, Beekman, Swartoutville, Brockway, Green Haven, New Hamburg,
Glenham, Clove Valley and Poughquag.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4145 7400 4152 7400 4154 7399 4157 7396
4159 7395 4158 7405 4160 7406 4159 7414
4160 7410 4167 7357 4153 7355 4149 7393
4144 7398 4145 7399
TIME...MOT...LOC 1838Z 264DEG 21KT 4151 7403
TAWSpecial Weather Statement
National Weather Service Albany NY
241 PM EDT WED AUG 2 2017
NYZ042-043-021915-
Northern Washington-Northern Warren-
241 PM EDT WED AUG 2 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN WARREN AND
NORTHWESTERN WASHINGTON COUNTIES...
At 241 PM EDT, a strong thunderstorm was located near Hague, or 14
miles northwest of Whitehall, moving northeast at 25 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
This storm will be near...
Hague around 255 PM EDT.
Rogers Rock Campground around 305 PM EDT.
Other locations impacted by this storm include Putnam, Sabbath Day
Point, South Horicon, Indian Kettles, Graphite, Wright, Silver Bay,
Brant Lake, Glenburnie and North Bolton.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4380 7338 4377 7335 4374 7337 4357 7359
4365 7379 4378 7371 4381 7338
TIME...MOT...LOC 1841Z 208DEG 20KT 4370 7362
JVMSpecial Weather Statement
National Weather Service Albany NY
304 PM EDT WED AUG 2 2017
NYZ038-040-022000-
Southern Herkimer-Montgomery-
304 PM EDT WED AUG 2 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN HERKIMER AND WEST
CENTRAL MONTGOMERY COUNTIES...
At 303 PM EDT, a strong thunderstorm was located over Richfield
Springs, or 9 miles south of Ilion, moving east at 5 mph.
Winds in excess of 30 mph and half inch hail are possible with this
storm.
This storm will be near...
Jordanville around 320 PM EDT.
Other locations impacted by this storm include Cullen, Buel,
Hessville, Charlesworth Corners, Starkville, South Columbia, Warren,
Willse Four Corners, Millers Mills Crossing and Ripple Corners.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4296 7511 4298 7465 4283 7464 4290 7488
4284 7489 4282 7491 4291 7510 4290 7511
TIME...MOT...LOC 1903Z 263DEG 5KT 4288 7498
JVMThe Brookhaven radar (KOKX), 85 km away, was scanning. The volume nearest the first event began at 19:14 UTC.
6 thunderstorm wind, 2 flash flood, 1 lightning, 1 hail. Local standard time, as filed.
Trees and wires reported down.
A tree was knocked down across roadway.
A tree was knocked down onto power lines.
A tree was struck by lightning and caught fire. The time was estimated by radar.
One inch hail was reported.
Four to six inches of water on Route 125 led to a road closure. Part of the road was also washed out.
Numerous trees and wires were downed along South Kent Road between Spooner Hill Road and Camps Flat Road.
Route 341 and South Kent Road were closed due to multiple trees and water across the roadways.
A tree was downed on Riverside Ave.
Route 341 and South Kent Road were closed due to water over the roadways. Multiple trees were also downed by severe thunderstorm winds.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Connecticut in 2017Every state in 2017This day in weather historyWarnings in Connecticut, August 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 710974, 710976, 710977, 710973, 710972, 710970, 710979, 710980, 710981, 710971.